Alert archive / Nebraska / Red Flag Warnings in 2014

Red Flag Warning 4, NWS Hastings, NE

March 9, 201419 counties in Nebraska; Phillips County, Kansas

NWS Hastings, NE issued this red flag warning at Mar 9, 2014, 1:43 PM CDT for 19 counties in Nebraska; Phillips County, Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 9, 2014, 1:43 PM CDT (18:43 UTC)
Expired
Mar 9, 2014, 7:00 PM CDT
In force
5 hr
Issued by
NWS Hastings, NE

Counties Phillips County, KS, Adams County, NE, Buffalo County, NE, Dawson County, NE, Franklin County, NE, Furnas County, NE, Gosper County, NE, Greeley County, NE, Hall County, NE, Hamilton County, NE, Harlan County, NE, Howard County, NE, Kearney County, NE, Merrick County, NE, Nance County, NE, Phelps County, NE, Polk County, NE, Sherman County, NE, Valley County, NE, York County, NE

The radar

The Grand Island radar (KUEX), 61 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2014-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2014-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2283 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

720 
WWUS83 KGID 091843
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
143 PM CDT SUN MAR 9 2014

...CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE INTO EARLY THIS
EVENING...

.LOW RELATIVE HUMIDITY VALUES WILL COMBINE WITH A STRONG WIND AND
DRY FUELS TO CREATE CRITICAL FIRE WEATHER CONDITIONS INTO EARLY
THIS EVENING.

KSZ005-NEZ039>041-046>049-060>064-072>075-082>084-100000-
/O.NEW.KGID.FW.W.0004.140309T1843Z-140310T0000Z/
PHILLIPS-VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-
BUFFALO-HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-FURNAS-
HARLAN-FRANKLIN-
143 PM CDT SUN MAR 9 2014

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005...039...
040...041...046...047...048...049...060...061...062...063...064...
072...073...074...075...082...083 AND 084...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
UNTIL 7 PM CDT THIS EVENING.

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 005 PHILLIPS. IN 
  NEBRASKA...FIRE WEATHER ZONE 039 VALLEY...FIRE WEATHER ZONE 
  040 GREELEY...FIRE WEATHER ZONE 041 NANCE...FIRE WEATHER ZONE 
  046 SHERMAN...FIRE WEATHER ZONE 047 HOWARD...FIRE WEATHER ZONE 
  048 MERRICK...FIRE WEATHER ZONE 049 POLK...FIRE WEATHER ZONE 
  060 DAWSON...FIRE WEATHER ZONE 061 BUFFALO...FIRE WEATHER ZONE 
  062 HALL...FIRE WEATHER ZONE 063 HAMILTON...FIRE WEATHER ZONE 
  064 YORK...FIRE WEATHER ZONE 072 GOSPER...FIRE WEATHER ZONE 
  073 PHELPS...FIRE WEATHER ZONE 074 KEARNEY...FIRE WEATHER ZONE 
  075 ADAMS...FIRE WEATHER ZONE 082 FURNAS...FIRE WEATHER ZONE 
  083 HARLAN AND FIRE WEATHER ZONE 084 FRANKLIN.

* WINDS...WEST WINDS AROUND 20 MPH WITH GUSTS UP TO 30 TO 35 MPH. 

* RELATIVE HUMIDITY...15 TO 20 PERCENT.

* IMPACTS...THESE CONDITIONS WILL PROMOTE EXPLOSIVE FIRE GROWTH 
  AND MAKE ANY FIRES THAT DEVELOP VERY DIFFICULT TO CONTAIN. ANY 
  OUTDOOR ACTIVITIES INVOLVING FLAMES OR POTENTIAL SPARKS ARE 
  STRONGLY DISCOURAGED AND SHOULD BE POSTPONED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
1 follow-up statement
366 
WWUS83 KGID 092355
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
655 PM CDT SUN MAR 9 2014

KSZ005-NEZ039>041-046>049-060>064-072>075-082>084-100100-
/O.EXP.KGID.FW.W.0004.000000T0000Z-140310T0000Z/
PHILLIPS-VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-
BUFFALO-HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-FURNAS-
HARLAN-FRANKLIN-
655 PM CDT SUN MAR 9 2014

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005...039...
040...041...046...047...048...049...060...061...062...063...064...
072...073...074...075...082...083 AND 084...

RELATIVE HUMIDITY VALUES ACROSS THE AREA ARE INCREASING...AND THE
WIND IS DECREASING IN INTENSITY. FIRE WEATHER CONDITIONS ARE
IMPROVING ACROSS THE AREA AS A RESULT...A TREND WHICH IS EXPECTED
TO CONTINUE THROUGH THE REST OF THIS EVENING. THE RED FLAG WARNING
WILL BE ALLOWED TO EXPIRE AT 7 PM CDT.

$$

BRYANT

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Mar 9, 12:37 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Mar 9, 12:37 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1237 PM CDT SUN MAR 9 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 516 AM CDT SUN MAR 9 2014

FOCUS WAS ON DEWPOINTS AND WIND SPEEDS.

ZONAL FLOW WILL PREVAIL IN THE UPPER LEVELS...WITH WIND SPEEDS
KICKING UP OUT OF THE SOUTHWEST AHEAD OF A SURFACE TROUGH TO THE
WEST. WIND SHOULD BE STRONGER IN OUR EASTERN CWA WHERE THE SURFACE
PRESSURE GRADIENT IS TIGHTER. WE SHOULD NOT BE MIXING HIGHER THAN
850 MB ACCORDING TO FORECAST SOUNDINGS FROM NUMERICAL MODELS...SO IT
APPEARS THAT THIS WILL BE A SITUATION WHERE WE WILL MAINLY BE 20
PERCENT OR LOWER RELATIVE HUMIDITY IN OUR WESTERN CWA AND ABOVE 20
SUSTAINED WIND AND 25 MPH WIND GUSTS IN OUR EAST. THIS WOULD SUGGEST
THAT WE WILL PROBABLY WEASEL OUT OF FIRE WEATHER HEADLINES...BUT
THIS WILL BE CLOSE ENOUGH TO MENTION IN THE HAZARDOUS WEATHER
OUTLOOK. THIS COULD BE A BIT OF A CLOSE CALL...BUT THE FORECAST IS
NOT QUITE THERE FOR ANYTHING MORE THAN A MENTION IN THE HWO AND
STRONGER WORDING IN THE FIRE WEATHER FORECAST. FOR TEMPERATURES...I
BUMPED UP TEMPERATURES FOR TODAY AND TONIGHT BASED ON RECENT MODEL
PERFORMANCE AND TRENDS WITHIN NUMERICAL MODELS.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 516 AM CDT SUN MAR 9 2014

ALOFT: THE PERSISTENT WRN USA RIDGE/ERN USA TROF WILL CONTINUE THRU
SAT 3/15. WITHIN THIS REGIME...A SHORTWAVE RIDGE /1 STANDARD
DEVIATION ABOVE NORMAL HEIGHTS/ WILL SLIDE OVER THE PLAINS MON...AS
A POTENT SHORTWAVE TROF MOVES ONSHORE INTO THE WRN USA. PART OF THIS
TROF WILL MOVE THRU LATE TUE WITH A THREAT OF SOME LIGHT RAIN/SNOW.
NNW FLOW WILL DEVELOP WED AS THE FLOW AMPLIFIES. A SHORTWAVE RIDGE
MOVES THRU THU AHEAD OF THE NEXT PACIFIC TROF...WHICH WILL MISS TO
THE N AND HEAD FOR THE GREAT LAKES FRI. NW FLOW THEN TURNS CYCLONIC
FRI. THE THIRD PACIFIC SHORTWAVE TROF WILL CUT THRU THE RIDGE AND
ARRIVE FOR SAT.

SURFACE: THE FCST AREA WILL BE IN THE WARM SECTOR MON. LEE
CYCLOGENESIS WILL OCCUR OVER WY. THIS LOW WILL HEAD SE INTO KS AS A
SHARP COLD FRONT SURGES S. NRN ROCKIES HIGH PRES BUILDS IN LATE TUE.
THIS HIGH WILL EMERGE INTO THE SRN PLAINS WED. IT APPEARS THAT A
WARM FRONT WILL MOVE THRU AS A CLIPPER ORGANIZES OVER CANADA. THAT
WILL PUT THE FCST AREA IN THE WARM SECTOR THU. AS THE CLIPPER DIVES
INTO THE GREAT LAKES FRI...ITS COLD FRONT WILL EASE INTO THE REGION
AND BECOME STATIONARY INTO SAT. LEE CYCLOGENESIS IS EXPECTED ALONG
THE FRONT.

OVERALL CONFIDENCE IN THIS FCST IS ABOVE AVERAGE...EXCEPT WITH TEMPS
AND PRECIP CHANCES TUE-TUE NIGHT. THIS TIME FRAME IS BELOW AVERAGE
CONFIDENCE.

THE DAILY DETAILS...

MON: A GORGEOUS DAY TO BE OUTSIDE IF YOU CAN MANAGE IT. PARTLY TO
MOSTLY SUNNY AND BELIEVE THE WARMEST DAY OF THE YEAR THUS FAR. TEMPS
WERE INCREASED FURTHER USING THE BIAS CORRECTED NAM 2M TEMPS. WE NOW
HAVE PARTS OF N-CNTRL KS NEAR 80F. THE 06Z NAM CAME IN EVEN WARMER
SUGGESTING THE ENTIRE FCST AREA WILL BE WELL INTO THE 70S...WITH
76-77F IN THE TRI-CITIES. THAT IS NOT IN THE FCST YET. BUT DONT BE
SURPRISED IF WE HEAD IN THAT DIRECTION WITH LATER FCSTS.

USING GRI AS A PROXY FOR THE FCST AREA...THE WARMEST DAYS THIS YEAR
ARE AS FOLLOWS:

66 ON FEB 18TH
68 ON JAN 19TH

MON NIGHT: VERY MILD. MOST LOCATIONS PROBABLY REMAIN IN THE LOW 40S.

TUE: A HARSH DOSE OF REALITY. WINDY AND MUCH COOLER. BELIEVE WE ARE
LOOKING AT WIND ADVISORY POTENTIAL /SUSTAINED 30 MPH OR GREATER
AND-OR G45+/.

THE 06Z NAM HAS AN 18 MB PRES GRADIENT FROM NW-SE ACROSS NEB WITH
MAXIMUM 6 HR PRES RISES UP TO 10 MB FROM 12Z-18Z. THE GFS IS EVEN
MORE IMPRESSIVE WITH A 21 MB PRES GRADIENT AND RISES UP TO 13 MB.
THE EC IS MORE EXTREME THAN THE GFS. EVEN THE CONSENSUS OF ALL
GUIDANCE /WHICH USUALLY IS CONSERVATIVE/ HAS SUSTAINED WINDS AT/NEAR
ADVISORY. THE BIAS CORRECTED CONSENSUS OF MOS WAS USED FOR SUSTAINED
WINDS WITH CONSRAW FOR GUSTS.

TEMPS NOT EASY. USED THE NAM 3-HOURLY TEMPS. COLD AIR ADVECTION WILL
NEGATE MUCH OF A TEMP RISE. CURRENT EXPECTATION IS THAT TEMPS WILL
LARGELY HOLD STEADY...BUT POTENTIAL EXISTS FOR THEM TO FALL IN THE
AFTERNOON.

PRECIP: THERE IS LITTLE CONSENSUS ON THE QPF. THE UKMET AND EC
CONTINUE HEAVY WITH .10" TO 0.25". THE GEM HAS ALMOST NOTHING AND
THE 00Z/06Z NAM ARE LESS THAN .10". THE 03Z SREF PROBABILITIES BARE
THIS OUT. THE MEAN HAS .10" FROM I-80 N...BUT THE PROB FOR .10 IS
LESS THAN 30%. USED A 30-30-40 BLEND OF THE 12Z/18Z/00Z MULTI-MODEL
QPF. THIS OFFERS .04 TO .08 WITH THE GREATEST AMOUNTS N AND W OF THE
TRI-CITIES. CONFIDENCE IS LOW AND FCST POPS MAY BE TOO HIGH.

AS FOR PTYPE IT'S MARGINAL. COLD ALOFT BUT THE BOUNDARY LAYER LOOKS
TOO WARM TO ENTIRELY SUPPORT SNOW. THE FRZG LEVEL WILL BE 1000-1800
FT. I EXPECT MOSTLY RAIN...BUT HEAVIER EMBEDDED PRECIP ELEMENTS /IF
THEY OCCUR/ COULD MIXED SOME SNOW IN WITH THE RAIN. FOR NOW DID NOT
INCLUDE ANY ACCUM IN THE FCST SINCE THE GROUND WILL BE WARM.

WED: A NICE RECOVERY. TEMPS NEAR NORMAL WITH A BIT OF NW BREEZE...
GUSTING UP TO 25 MPH.

THU: IT'S TRENDING WARMER. A VERY NICE DAY. LOW-MID 60S. SW WINDS
GUST 20-25 MPH.

FRI: WE TRIM A FEW DEGS OFF THU HIGHS...BUT 50S IS NOT BAD.

SAT: INCREASING CLOUDS AND STILL MILD. WE MAY BE LOOKING AT ANOTHER
MINOR RAINFALL EVENT SAT NIGHT.

BEYOND: WE STILL SEE A CONSISTENT SIGNAL IN THE GFS AND EC ENSEMBLES
FOR A PATTERN CHANGE OVER THE NE PACIFIC THAT RESULTS IN A WRN USA
LONGWAVE TROF DEVELOPING AROUND TUE 3/18. THE EC CONTROL RUN AND
EVEN THE ENSEMBLE MEAN SUGGESTS LEE CYCLOGENESIS WITH A CO LOW
HEADING FOR THE GREAT LAKES. WE HAVE NOT SEE THIS ALL WINTER LONG AS
THE PATTERN HAS NOT SUPPORTED IT. IF THIS HAPPENS...WE COULD HAVE
POTENTIAL FOR SOME DECENT QPF. THE SHIFT TO A -PNA PATTERN SUGGESTS
A PERIOD OF COLD WX TOWARD THE END OF THIS MONTH.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1237 PM CDT SUN MAR 9 2014

BREEZY SOUTHWEST WINDS ARE EXPECTED DURING THE DAY TODAY THEN A
WEAK TROUGH WILL MOVE THROUGH THE KGRI TERMINAL AREA DURING THE
EVENING HOURS. WINDS WILL TURN TO THE WEST BEHIND THE TROUGH AND
BE LIGHTER DURING THE OVERNIGHT HOURS. A FEW HIGH LEVEL CLOUDS
ARE EXPECTED TO MOVE THROUGH THE AREA.

&&

.FIRE WEATHER...
ISSUED AT 516 AM CDT SUN MAR 9 2014

NEAR CRITICAL FIRE DANGER WILL OCCUR THIS AFTERNOON...WITH LOW
HUMIDITY AND BREEZY SOUTHWEST WINDS. THE AREA MOST POISED TO BE
CLOSER TO NEAR CRITICAL FIRE DANGER WILL BE WEST OF A LINE FROM ORD
TO FRANKLIN IN SOUTH CENTRAL NEBRASKA TO PHILLIPSBURG KANSAS...WHERE
LOW HUMIDITY WILL OCCUR NEAR 20 PERCENT OR BELOW THIS
AFTERNOON...AND BREEZY SOUTHWEST WINDS WILL DEVELOP...BUT WITH
SUSTAINED WIND REMAINING JUST BELOW 20 MPH AND GUSTS JUST UNDER 25
MPH FROM THE SOUTHWEST. HOWEVER...THE OUTSIDE CONCERN THAT OUR EAST
MAY WIND UP BEING OUR BIGGEST CONCERN LIES WITH THE CONFIDENCE THAT
WIND GUSTS WILL BE MORE CONSIDERABLE. IF WE SHOULD MIX HIGHER THAN
ORIGINALLY ANTICIPATED...THIS COULD BE AN AREA ON WHICH TO FOCUS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...HEINLEIN
LONG TERM...HALBLAUB
AVIATION...JCB
FIRE WEATHER...HEINLEIN
Hazardous weather outlook, Mar 9, 4:18 AM CDT, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
418 AM CDT SUN MAR 9 2014

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
101200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
418 AM CDT SUN MAR 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

NEAR CRITICAL FIRE DANGER WILL OCCUR THIS AFTERNOON...WITH LOW
HUMIDITY AND BREEZY SOUTHWEST WINDS. THE AREA MOST POISED TO BE
CLOSER TO NEAR CRITICAL FIRE DANGER WILL BE WEST OF A LINE FROM
ORD TO FRANKLIN IN SOUTH CENTRAL NEBRASKA TO PHILLIPSBURG KANSAS.

ICE JAMS ALONG THE PLATTE RIVER NEAR GRAND ISLAND AND ALONG THE
LOUP RIVER NEAR FULLERTON WILL CAUSE AREAS OF LOWLAND FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WINDY CONDITIONS WILL OCCUR TUESDAY INTO TUESDAY NIGHT. THE
PROBABILITY IS HIGH FOR SUSTAINED WINDS OF 30 TO 35 MPH...WITH GUSTS
UP TO 50 MPH.

ICE JAMS ALONG THE PLATTE RIVER NEAR GRAND ISLAND AND ALONG THE
LOUP RIVER NEAR FULLERTON WILL CAUSE AREAS OF LOWLAND FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN/HALBLAUB

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 11:19 AM CDTAreal Flood WarningGIDHall48 hr

Nearby

Red Flag Warnings in Nebraska, 2014Red Flag Warnings in Kansas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.